Utah, 2013

Heat in Utah, August 15, 2013

August 15, 2013 · NWS SLC · 1 event in 1 county or zone

A woman died due to heat exhaustion while hiking in Capitol Reef National Park.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A woman died due to heat exhaustion while hiking in Capitol Reef National Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 15, 8:28 AM MST, 5 hours 32 minutes earlier.

Area forecast discussion, Aug 15, 8:28 AM MST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
928 AM MDT THU AUG 15 2013

.SYNOPSIS...HIGH PRESSURE ACROSS THE INTERIOR WEST WILL BRING HOT
AND MOSTLY DRY CONDITIONS THROUGH FRIDAY. MOISTURE POOLED TO THE
SOUTH OF THE STATE WILL SURGE NORTH BEGINNING LATE FRIDAY...AND
REMAIN OVER THE REGION THROUGH THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...HIGH PRESSURE REMAINS ENTRENCHED ACROSS THE REGION
THIS MORNING. VISIBLE SATELLITE IMAGERY FROM THIS MORNING SUGGESTS
WIDESPREAD SMOKE ALOFT ACROSS CENTRAL UTAH AS WELL AS AN ENHANCED
SMOKE PLUME OFF THE PATCH SPRINGS FIRE IN THE SKULL VALLEY. GIVEN
SUFFICIENT MIXING...THIS SMOKE SHOULD REMAIN ALOFT BUT MAY
COMPLICATE THE HIGH TEMPERATURE FORECAST FOR TODAY ACROSS PORTIONS
OF THE WASATCH FRONT AND THE TOOELE VALLEY.

THE CURRENT FORECAST HIGH TEMPERATURES FOR THE WASATCH FRONT FOR
TODAY ARE NEAR TO ABOVE 100F. GIVEN THAT SALT LAKE CITY WAS ABLE
TO REACH 99F YESTERDAY WITH COOLER 700MB TEMPERATURES...100F
DEFINITELY LOOKS POSSIBLE. AS PREVIOUSLY MENTIONED...THE AMOUNT OF
SMOKE ALOFT IS A LIMITING FACTOR AND MAY KEEP TEMPERATURES A FEW
DEGREES COOLER THAN EXPECTED. WILL HAVE TO MONITOR TRENDS THROUGH
THE LATE MORNING/EARLY AFTERNOON AND ADJUST TEMPERATURES AS
NECESSARY. WITH THE CONTINUED DRYING CONDITIONS...EXPECT THE ONLY
CONVECTION IN THE STATE TO BE CONFINED TO THE HIGHER TERRAIN OF
NORTHERN AND CENTRAL UTAH THIS AFTERNOON.

THE CURRENT FORECAST IS ON TRACK AND NO UPDATES ARE NEEDED AT THIS TIME.

THE LONG RANGE FORECAST CONTINUES TO BE PROBLEMATIC WITH THE 12Z
GFS AND 00Z EC SHOWING LARGE DIFFERENCES IN THE SIGNIFICANCE OF
THE MOISTURE SURGE ACROSS MUCH OF THE CWA.

&&

.AVIATION...SOUTH TO SOUTHEASTERLY WINDS WILL CONTINUE AT THE SLC
TERMINAL THROUGH THE MORNING BEFORE SHIFTING TO THE NORTHWEST
BETWEEN 19-21Z. SMOKE ALOFT WILL CONTINUE TO BE AN ISSUE AT THE
TERMINAL THROUGHOUT THE DAY...WITH THE POSSIBILITY OF MINOR
REDUCTIONS IN SURFACE VISIBILITY IN SMOKE THIS EVENING INTO
TONIGHT.

&&

.FIRE WEATHER...HIGH PRESSURE OVERHEAD WILL KEEP HOT AND DRY
CONDITIONS IN PLACE ACROSS THE FIRE DISTRICT TODAY. THIS WILL FAVOR
HAZARDOUS FIRE WEATHER CONDITIONS ONCE AGAIN AND A RED FLAG WARNING
REMAINS IN PLACE FOR PORTIONS OF WEST-CENTRAL...NORTHWEST...AND
NORTH-CENTRAL UTAH. EXPECT LITTLE CHANGE IN THE WEATHER ACROSS
NORTHERN PORTIONS TOMORROW...SO WILL HAVE TO CONSIDER EXTENDING THE
WARNING WITH THE AFTERNOON PACKAGE.

MOISTURE ACROSS ARIZONA WILL START TO WORK ITS WAY INTO FAR SOUTHERN
UTAH TOMORROW...THEN SPREAD FARTHER NORTH AND CONTINUE TO INCREASE
ON SATURDAY. THUNDERSTORMS WILL BE DRY INITIALLY...ESPECIALLY ALONG
THE LEADING EDGE OF THE MOISTURE SURGE ACROSS FAR SOUTHERN UTAH
TOMORROW AND THE REST OF THE FIRE DISTRICT ON SATURDAY. WILL HAVE TO
CONSIDER FIRE WEATHER HIGHLIGHTS FOR DRY THUNDERSTORMS AS
WELL...MAINLY FOR SATURDAY.

THE MOISTURE WILL THEN REMAIN OVER THE AREA THROUGH AT LEAST THE
EARLY PART OF THE WEEK UPSTREAM OF A SLOW-MOVING STORM SYSTEM. WITH
THE LOWER LEVELS GRADUALLY MOISTENING...EXPECT A TRANSITION TO
WETTER STORMS DURING THIS TIMEFRAME.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING BELOW 7000 FEET FOR
     UTZ479.

     RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR UTZ478-492.

WY...NONE.
&&

KRUSE/CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 15, 8:35 AM MST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
935 AM MDT THU AUG 15 2013

UTZ001>016-019>021-517-518-WYZ021-161200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
935 AM MDT THU AUG 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG HIGH PRESSURE ACROSS THE INTERIOR WEST WILL MAINTAIN THE
RECENT HOT AND GENERALLY DRY WEATHER ACROSS THE OUTLOOK AREA. RECORD
HIGH TEMPERATURES ARE POSSIBLE THIS AFTERNOON. THE HOT AND DRY
CONDITIONS WILL PROMOTE EXTREME FIRE BEHAVIOR ACROSS THE STATE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

TEMPERATURES WILL REMAIN NEAR RECORD LEVELS ON FRIDAY. THESE HOT
TEMPERATURES COMBINED WITH VERY LOW AFTERNOON RELATIVE HUMIDITIES
COULD PRODUCE EXTREME FIRE BEHAVIOR FRIDAY AFTERNOON AND EVENING.

HIGH-BASED THUNDERSTORM ACTIVITY WILL BEGIN LATE FRIDAY ACROSS THE
WESTERN PORTION OF UTAH...WITH THIS ACTIVITY INCREASING IN AREAL
COVERAGE LATE IN THE WEEKEND. SCATTERED SHOWERS AND THUNDERSTORMS
WILL CONTINUE THROUGH MIDWEEK...WITH AN INCREASING THREAT FOR
SIGNIFICANT RAINFALL WITH THESE SHOWERS AND STORMS BY TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

1 heat. Local standard time, as filed.

Heat, San Rafael Swell

When
August 15, 2:00 PM MST
Where
San Rafael Swell forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

A 56-year-old woman and her husband were hiking the Brimhall Double Bridge Trail in Capitol Reef National Park on August 15, when the woman became ill. The man went to get help, but she had passed away by the time medical personnel arrived. The cause of death was heat exhaustion, with temperatures exceeding 90 degrees. The time listed is approximate.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, San Rafael Swell2013-08-1556FemaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490147.